BREAKING NEWS: Serious Labeling Error Sparks Recall Of This Blood Pressure Medication
Time to check the medicine cabinet. A pharmacy found 25 milligram spironolactone tablets in a bottle that was labeled for 12.5 milligram hydrochlorothiazide tablets. Using spironoloactone instead of prescribed hydrochlorothiazide poses a risk of hyperkalemia (increased potassium levels) which can cause mild to life-threatening health issues in some individuals. The discovering pharmacy alerted the manufacturer, Accord Healthcare Inc., about the labeling error.
Accord Healthcare is voluntarily recalling one lot of the hydrochlorothiazide medication: Lot PW05264—46632 Bottles, NDC 16729-182-01. Based on the company’s investigation, that lot was the only one affected by the potential labeling mix-up.
Hydrochlorothiazide tablets are light orange to peach colored, round, and marked with an “H” on one side and a numeral “1” on the other. The tablets are used to treat high blood pressure either on their own or to increase the effects of other blood pressure medications.
Spironolactone tablets can also be used to help manage high blood pressure, but spironolactone causes the body to flush out water and store potassium, potentially leading to hyperkalemia. The drug is also prescribed to manage hyperaldosteronism (excessive secretion of aldosterone, a hormone that regulates salt and water balance in the body), edema in patients with congestive heart failure, cirrhosis of the liver, nephrotic syndrome (blood albumin deficiency), hypokalemia (low potassium levels), and heart failure.
Accord Healthcare has not had any reports of adverse events related to mislabeled drugs. The company is notifying distributors and retailers to arrange for the return of the recalled bottles. Consumers that have the product, or who have questions about whether or not they have the product, should contact their pharmacy directly.
Questions about the recall can be directed to Accord Healthcare at 855-869-1081 or firstname.lastname@example.org. Of course, if someone is experiencing health problems, that person should contact their doctor or a healthcare provider.
Full details of the recall are available on the FDA’s website.